PMRGCAuk
7,232 members11,755 posts

Acid reducers

What about stomach issues while on prednisone? On Actemra? Anyone taking acid controllers such as proton pump inhibitors or h2-2 inhibitors? My rheumy and my gp feel I should be on one. Starting to have a few twinges of pain. I understand they block nutrient absorption and even contribute to fractures over time. I also have osteoporosis.

Diagnosed with pmr January 2018 and GCA and osteoporosis March 2018. Currently on 50 mg Pred and trying to reduce.

13 Replies
oldestnewest

I have never been on your high doses so there is no comparison really and I can’t comment on Actemra side effects. Omeprazole made me feel unwell. I’ve managed PMR doses with Greek Yoghurt and occasional indigestion with over the counter Rennies. I do understand that Prednisalone can cause really severe consequences for the stomach, I may have followed my doctor’s recommendation on 50 mgs, at least until I was down to 20 mgs.

Reply

Hello - you are still quite a 'high' dose of pred at 50mg and unless you can get some that is enteric coated it is likely to keep bothering your stomach. Lots of people take their pred with thick greek yoghurt - several spoons to line your stomach first and find this is sufficient to fend off an acid response. I have been taking a PPI anyway for years (Lansoprazole) - all my family has acid reflux issues - and it has worked perfectly well for me with no apparent side effects so far. Others on this forum dont like PPIs for various reasons (citing some of the factors you mention) however so it seems 'horses for courses' on this one - but you need to find a way to protect your stomach whatever works for you. I do take B12 and have over that time developed 'minor' osteopenia with pred that I never had with just PPIs, (18 months with GCA/PMR and now at 16mg - I don't take Actemra) Anyway I hope you find a good solution soon.

Rimmy

Reply

I was on 40mg pred ( it's now reduced) as well as 100mg aspirin & prescribed omeprazole 20 mg to take 30 mins before the food I had the aspirin with.

Originally I was taking the pred in the morning & omeprazole 30 mins before & aspirin with the meal at night, but found this was causing reflux. My GP suggested taking the omeprazole 30mins before breakfast & the aspirin/pred with breakfast.

This has solved the problem & I have not had reflux since.

Reply

Hello, I started on 60mg for GCA and quickly settled at 40mg a year ago. My stomach could not tolerate uncoated Pred. Omperazole made me feel peculiar, Ranitidine made me bloated and loose. Even though I had GCA and enteric coated isn’t said to be ideal for that, I did it anyway and took Gaviscon at night. It has been much much better. However, if I eat near to taking them it affects the absorption, plus they take 5 hours or so to kick in.

Reply

I found a reference the other day reporting that taking pred for GCA as split doses made no difference to the efficacy compared with a single dose. So I suspect the same applies for enteric coated - if you have enough altogether, you are fine.

Reply

I've never really had any but I used enteric coated pred for a long time - some doctors think it doesn't make any difference, that it is the prescence of pred in the body that causes any problems, but most people find it helps immensely i they did have problems. Otherwise yoghurt and now the form I use must be taken within 3 hours of a meal and I've had no trouble at all.

Many people have problems with PPIs - besides the contribution to osteoporosis. Ranitidine is supposed to be better in that context but doctors seem to believe the marketing hype that PPIs are much more effective. In fact the difference in acid suppression is minimal - but the other ranitidine side effects seem less dramatic for most people.

Reply

I have a history of tummy troubles so my gastroenterologist has me takin 1 pantoprazole every morning 1/2 hour before eating.

Reply

Hi. PPI's have become the drug of choice these days. Trials have shown that they are superior to Histamine H2 antagonists (eg Ranitidine) in preventing low dose aspirin induced gastric ulcers and erosions. They have a once daily dose regimen which aids compliance and NICE tell GP's that's what they should be prescribing! They are associated with many side effects, though in practice not many patients complain. There are frequently problems associated with stopping treatment and in some cases patients say that the rebound gastritis is a real problem for them. This is because the drug fundamentally changes the physiology of the parietal cells. PPI's are absorbed quickly but don't act immediately. They bind to the proton pump receptors in all cells, not just the acid producing cells of the stomach and this may explain, in part, why they are associated with such wide ranging side effects. Despite having a fairly short half life, they have a prolonged duration of action because of the way they are metabolised and the way they act.

Histamine H2 antagonists have a faster onset of action but a duration of action of less than 12 hours- hence the twice daily dosage. Fewer patients stop taking them because of side effects which are far fewer than with PPI's. They are cheaper than PPI's and some would say "safer" so I don't know why, generally speaking, they have been superceded. - other than as a result of the influence of the pharmaceutical industry!

Me: PMR/?GCA Nov2017 Currently 10mg. Few problems - one of the rare lucky ones!!

Reply

"other than as a result of the influence of the pharmaceutical industry!"

Like statins and Fosamax it was superior marketing - I worked in a field that involved looking at the presentation of new drugs during and post trials. It was quite an eye-opener!

Reply

GCA - given Omeprazole which I took. Never had any problems, though in retrospect, any problems found Prednisone was the chief culprit. Off all pills now after 13 months. Hooray!

Reply

I was taking Lansoprazole anyway, but only 15mg because I can't tolerate the recommended 30mg. With pref, I have increased to 30mg but take 15mg twice a day. It does seem to work as I rarely have to reach for the gaviscon 😀

Reply

Hi, I've been on Omeprazole for more than 3 years now following my diagnosis of Temporal Arteritis/GCA I can't say I've had any problems with them. I take 20mg first thing in the morning before breakfast. I had to increase to 40mg for a while when I was on AA as it gave me dreadful reflux, but still no apparent side effects from the Omeprazole itself. I do quite like Greek and the bio yoghurts too. Good luck.

Reply

I took Omeprazole for years but quit about 7 yrs ago when it no longer worked .... had the worst attack of acid reflux I ever had, lasted all night. I had been hearing about apple cider vinegar as helping but was leery about it...... I tried it the next time and it worked! Threw away the Omeprazole and started taking acv. I usually drank about 1 or 2 tsp to glass of water. I've recently tried slippery elm powder dissolved in hot water and allowed to sit awhile, then add cool water to it. Keep it in the fridge for emergencies. Works for me.

Reply

You may also like...